Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 30, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 9:22 PM CDT for McLean County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 15, 2024, 9:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County McLean County, IL
The radar
The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:25 PM CDT | TSTM WND GST 62 | Le Roy, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 6:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 22.3
The text
As transmitted.
920
WFUS53 KILX 160222
TORILX
ILC113-160245-
/O.NEW.KILX.TO.W.0030.240716T0222Z-240716T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
922 PM CDT Mon Jul 15 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southeastern McLean County in central Illinois...
* Until 945 PM CDT.
* At 921 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Downs, or 8 miles east of Bloomington, moving
southeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Le Roy around 925 PM CDT.
This includes Interstate 74 between mile markers 149 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4043 8846 4028 8846 4028 8868 4044 8892
4051 8887
TIME...MOT...LOC 0221Z 300DEG 51KT 4044 8883
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
372 follow-up statements
765
WWUS53 KILX 160230
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
930 PM CDT Mon Jul 15 2024
ILC113-160245-
/O.CON.KILX.TO.W.0030.000000T0000Z-240716T0245Z/
McLean-
930 PM CDT Mon Jul 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN MCLEAN COUNTY...
At 930 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Le Roy, or 15 miles east of Bloomington, moving
southeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern McLean County, including the following locations...
Bellflower and Moraine View State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4043 8846 4028 8846 4031 8865 4040 8875
4044 8872
TIME...MOT...LOC 0230Z 298DEG 50KT 4040 8869
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
37275
WWUS53 KILX 160245
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
945 PM CDT Mon Jul 15 2024
ILC113-160255-
/O.EXP.KILX.TO.W.0030.000000T0000Z-240716T0245Z/
McLean-
945 PM CDT Mon Jul 15 2024
...THE TORNADO WARNING FOR SOUTHEASTERN MCLEAN COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Tornado Watch remains in effect until 100 AM CDT for central and
east central Illinois.
&&
LAT...LON 4043 8846 4028 8846 4031 8865 4040 8875
4044 8872
TIME...MOT...LOC 0245Z 300DEG 51KT 4030 8846
$$
37What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 2 hours 36 minutes earlier. Its key messages:
- A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
- Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
- Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 646 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor. - Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois. - Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70. && .SHORT TERM...(Tonight through Tuesday) Issued at 321 PM CDT Mon Jul 15 2024 A vigorous short-wave trough currently over Minnesota into northwest Iowa will interact with a highly unstable and moderately sheared environment to create a cluster of thunderstorms across central/northern Iowa late this afternoon. These cells will quickly grow upscale into a severe MCS, which will then race E/SE across north-central Illinois later this evening. While the exact track of the system varies somewhat among the CAMs, general consensus suggests it will focus between the I-80 and I-74 corridors. Given extreme instability as noted by SBCAPEs in excess of 6000J/kg on the 19z KDVN upper air flight, think damaging wind gusts of 70-80mph will be likely once a cold pool can be established. While the primary momentum with this MCS may skirt the KILX CWA just to the north, the S/SW trailing edge of the system will provide challenges later this evening into the overnight hours due to backbuilding cells. With precipitable water values in excess of 2 inches, the storms will be efficient rain-makers...and with the propensity for training echoes, think there is a strong potential for flash flooding. Have therefore issued a Flood Watch for locations along/north of the I-74 corridor tonight. Thunderstorms will settle southward to I-72 and points southward late tonight: however, the severe weather risk will decrease with time. Scattered showers and thunderstorms will be ongoing during the day Tuesday as a cold front drops slowly southward into the area. As the nocturnal LLJ strengthens after dark, another round of showers and thunderstorms will develop near the sagging boundary Tuesday evening. Considerable uncertainty still exists as to the exact corridor of heaviest rainfall, but it appears that it will be focused south of I-70. Have issued a Flood Watch for Effingham, Jasper, Crawford, Clay, Richland, and Lawrence counties accordingly. Barnes .LONG TERM...(Wednesday through Next Monday) Issued at 321 PM CDT Mon Jul 15 2024 Once the front passes, a much cooler/drier airmass will settle into the Midwest for the middle and end of the week. The coolest days will be Thursday and Friday when highs may remain in the 70s and overnight lows dip into the 50s. After that, below normal temperatures are expected to continue through early next week. Barnes && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 645 PM CDT Mon Jul 15 2024 A line of severe thunderstorms is poised to sweep across central Illinois late this evening with severe wind gusts likely accompanying the strongest portions of this line. Storms are most likely to be strongest along the I-74 corridor. After the leading line of storms, additional clusters of storms will form along the low level jet late this evening and continue several hours as they slowly sag south across the I-72 corridor. Additional storms are possible Tuesday during the day, but chances are best they stay south of the terminals. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. Flood Watch through Tuesday morning for ILZ027>031-037-038- 043>046-055-057. Flood Watch from Tuesday evening through Wednesday morning for ILZ066>068-071>073. &&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 242 PM CDT Mon Jul 15 2024 ILZ027>031-036>038-043>046-161945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt- Piatt-Champaign-Vermilion- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 115 degrees. Another round of thunderstorms is expected beginning this evening. These storms will be capable of producing damaging winds in excess of 70 mph, as well as localized flash flooding. An isolated tornado or two and quarter sized hail is possible within the line of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue on Tuesday. Isolated damaging wind gusts and locally heavy rain will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ040>042-047>057-061-161945- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 110 degrees. Scattered thunderstorms tonight will bring a risk of damaging winds and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will continue Tuesday into Tuesday night. There is some potential for strong to severe storms during this period, with damaging wind gusts and heavy rain the primary risks. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ062-063-066>068-071>073-161945- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Heat indices will peak at 105 to 110 degrees this afternoon. Thunderstorms are possible after midnight tonight (50 percent chance). A few storms could be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue Tuesday, with afternoon heat index values from 100 to 105 degrees. Additional thunderstorms are expected Tuesday into early Wednesday. There is some potential for strong to severe storms during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Copple
In the hours before
Local storm report, Jul 15, 9:13 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
913 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Dmg Hartsburg 40.25N 89.44W
07/15/2024 Logan IL Emergency Mngr
18 inch tree limbs blown down at 307 West
Pine street.
&&Local storm report, Jul 15, 9:14 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
914 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Tstm Wnd Dmg Cuba 40.50N 90.20W
07/15/2024 Fulton IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0902 PM Tstm Wnd Dmg 1 N Cuba 40.51N 90.20W
07/15/2024 Fulton IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 15, 9:15 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
915 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst Lewistown 40.40N 90.16W
07/15/2024 M70 MPH Fulton IL Emergency Mngr
Wind gusting 60 to 70 mph from Lewistown
ESDA.
&&
07Local storm report, Jul 15, 9:16 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
916 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM Tstm Wnd Dmg 2 N Canton 40.58N 90.03W
07/15/2024 Fulton IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 15, 9:17 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
917 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Dmg 1 N Lewistown 40.41N 90.15W
07/15/2024 Fulton IL Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Special weather statement, Jul 15, 9:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
920 PM CDT Mon Jul 15 2024
ILZ036-037-040>042-047-048-050>054-061-160300-
Sangamon-Mason-Macon-Morgan-Christian-Schuyler-Logan-Tazewell-Menard-
Moultrie-Shelby-Cass-Fulton-
920 PM CDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT MENARD...WEST CENTRAL MOULTRIE...
SOUTHWESTERN TAZEWELL...CASS...CENTRAL SCHUYLER...SOUTHERN MACON...
EASTERN MORGAN...SOUTHERN LOGAN...CENTRAL CHRISTIAN...SOUTHWESTERN
FULTON...SANGAMON...NORTHWESTERN SHELBY AND MASON COUNTIES THROUGH
1000 PM CDT...
At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Pulaski to Abraham Lincoln Capital
Airport to near Literberry. Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Decatur, Jacksonville, Taylorville, Beardstown, Havana,
Rushville, Mason City, Petersburg, Athens, Virginia, Chatham,
Alexander, Mount Zion, Auburn, Sherman, Rochester, Riverton, Pawnee,
and Moweaqua.
This includes the following highways...
Interstate 55 between mile markers 77 and 122.
Interstate 72 between mile markers 68 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.
&&
LAT...LON 4028 9072 4027 9045 4030 9045 4033 8971
4007 8936 3971 8872 3952 8913 3952 9003
TIME...MOT...LOC 0220Z 310DEG 44KT 4004 8932 3985 8966 3980 9022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NMAThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Stark | 38 min |
| Jul 15, 7:55 PM CDT | Tornado Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark | 35 min |
| Jul 15, 8:07 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 38 min |
| Jul 15, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more | 63 min |
| Jul 15, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Schuyler and 1 more | 38 min |
| Jul 15, 8:46 PM CDT | Tornado Warning | ILX | McLean, Tazewell, Woodford | 29 min |
| Jul 15, 9:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more | 79 min |
| Jul 15, 9:20 PM CDT | Special Weather Statement | ILX | Cass, Christian, Mason, Menard, Morgan, Sangamon | 40 min |
| Jul 15, 9:44 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 9 min |
| Jul 15, 9:56 PM CDT | Special Weather Statement | ILX | Christian, Moultrie, Shelby | 64 min |
| Jul 15, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Edgar, Vermilion | 69 min |
| Jul 15, 10:33 PM CDT | Flash Flood Warning | ILX | Fulton, Knox, Mason, Peoria, Tazewell | 3 hr |
| Jul 15, 10:34 PM CDT | Special Weather Statement | ILX | Fulton | 26 min |
| Jul 15, 10:36 PM CDT | Special Weather Statement | ILX | Mason | 24 min |
| Jul 15, 10:48 PM CDT | Special Weather Statement | ILX | Clark, Cumberland, Jasper | 57 min |
| Jul 15, 10:59 PM CDT | Special Weather Statement | ILX | Tazewell | 16 min |
| Jul 15, 11:08 PM CDT | Flash Flood Warning | ILX | Logan, Mason, Peoria, Tazewell | 5 hr |
| Jul 15, 11:12 PM CDT | Special Weather Statement | ILX | Mason | 18 min |
| Jul 15, 11:15 PM CDT | Special Weather Statement | ILX | Logan | 30 min |
| Jul 15, 11:16 PM CDT | Special Weather Statement | ILX | Edgar | 29 min |
| Jul 15, 11:47 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 43 min |
| Jul 16, 1:05 AM CDT | Flash Flood Warning | ILX | Cass, Christian, DeWitt, Logan, Macon, Mason and 5 more | 3 hr |
| Jul 16, 1:27 AM CDT | Flash Flood Warning | ILX | Fulton, Mason | 8 hr |
| Jul 16, 2:25 AM CDT | River Flood Warning | ILX | Fulton | 22 hr |
| Jul 16, 2:52 AM CDT | Flash Flood Warning | ILX | Cass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more | 4 hr |
| Jul 16, 9:01 AM CDT | River Flood Warning | ILX | Clay, Richland | 5 days |
| Jul 16, 9:21 AM CDT | Areal Flood Advisory | ILX | Fulton | 25 hr |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.